“Thirty milligrams won’t hold me, doc. I’m gonna have to use something else tonight.”
I often hear this from patients on their first day of dosing at the methadone clinic. I do empathize. I know the first four or five days are going to be difficult for some opioid addicts entering methadone treatment. They aren’t going to feel well for the first few days, as it takes several days to get enough methadone built up in their system. They may feel reasonably well after dosing, but it won’t last the whole 24 hour day. They will feel opioid withdrawal in the evenings and at night.
However, I also tell them that dosing daily isn’t the same as taking methadone on the street here and there. Because of the very long half-life of methadone, each day’s dose build on the day before. Half of today’s dose will still be in the body tomorrow, in addition to tomorrow’s dose, and so on. For this reason, starting at the dose the addict thinks he needs would likely be fatal. That’s difficult to explain to a person who is in withdrawal, yearning only for relief.
I tell patients that the first days are rough, but if they can hang in there, we will – gradually – raise their dose to where it needs to be. And most people feel well enough with the starting dose to be able to get through the day without using any other opioids. Using other opioids, or alcohol or benzodiazepines can also be fatal. This is why the first two weeks of methadone treatment are the most dangerous.
Multiple studies show that most deaths of methadone clinic patients happen during the first two weeks, during the induction phase of methadone. For this reason, the motto of methadone clinics nationwide is, “Start low and go slow,” meaning start with a low dose, and increase it slowly.
This is the opposite of what most patients desire, since they are the ones feeling sick. But it’s absolutely essential not to rush the induction process. Above all else, we don’t want to harm an addict seeking treatment, and this can happen if the starting dose is too high, or increased too quickly.
I often feel like I’m steering a tanker between two dangerous reefs. Too far one way and an overdose death can happen. Too far the other way and patients will use other drugs along with their methadone, and overdose death can happen. If the patient gets discouraged, thinking methadone won’t work for them, they could leave treatment completely. Their risk of death then jumps to about eight times that of patients who remain in treatment.
The info in this posts comes from JANA BURSONS BLOG and the original link is
We are not bad people trying to become good, we are sick people trying to become well.
Methadone; A Flicker Of Light In The Dark
We are available 24 hours a day, 7 days a week.
If you cannot afford to call us, send us an email and
we will call you at our expense.
Office: 1-770-334-3655~ Cell: 1-770-527-9119
ALL INFORMATION IS KEPT STRICKLY CONFIDENTIAL